← Back to Search
Weight Gain And Hair Loss During Anti-TNF Therapy
Published 2012 · Medicine
Objectives. To investigate the incidence of weight gain and hair loss as adverse effects of anti-TNF therapy in rheumatic diseases. Methods. Patients using anti-TNF therapy, who are followed in rheumatology clinic, were interviewed using a questionnaire to investigate the side effects of anti-TNF therapy. Patients who complained of hair loss and weight gain were asked additional questions concerning the relationship of these adverse effects to anti-TNF use, whether therapy was stopped because of these adverse effects and if the adverse effects reversed after stopping therapy. The files were reviewed to follow the weight change before, during, and after discontinuation of anti-TNF. Results. One hundred fifty consecutive patients (82 RA, 34 ankylosing spondylitis, 32 psoriatic arthritis, and 4 for other indications) were interviewed .Weight gain was observed in 20 patients (13.3%) with average gain of 5.5 Kg. Anti-TNF was stopped in five patients because of this adverse effect. Hair loss during anti-TNf therapy was reported in five females (3.3%) and anti-TNF therapy was stopped in all of them. Conclusion. Weight gain and hair loss appear to be associated with anti-TNF therapy and may be one reason for discontinuing the therapy.